New Mexico, 2020

High Wind in New Mexico, March 19, 2020

March 19, 2020 · NWS ABQ · 4 events in 4 counties and zones

An upper level trough approaching New Mexico from the west interacted with deepening surface low pressure over the eastern plains to produce high winds over parts of eastern New Mexico on March 19, 2020. The strongest winds impacted the area from near Las Vegas northeastward into Union County where several locations reported peak winds of 60 to 70 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough approaching New Mexico from the west interacted with deepening surface low pressure over the eastern plains to produce high winds over parts of eastern New Mexico on March 19, 2020. The strongest winds impacted the area from near Las Vegas northeastward into Union County where several locations reported peak winds of 60 to 70 mph. A high wind gust in Capulin toppled a small carport and a dead elm tree. No injuries were reported with any of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 19, 4:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 19, 4:40 AM MST, 5 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
540 AM MDT Thu Mar 19 2020

.AVIATION...
12Z TAF CYCLE
MVFR conditions prevail across western NM in areas of rain/snow this
morning, along with areas of mountain obscurations. Improvement to
VFR is forecast by 17-18Z with mountain obscurations diminishing
during the afternoon hours. Otherwise, strong winds will develop
across the area today, with the strongest winds along/east of the
central mountain chain where gusts to between 45-55kts will be
common. An Airport Weather Warning may be required for KABQ later,
but lower forecast confidence on gusts to +35kts. Winds will diminish
rapidly this evening. A backdoor front will result in a wind shift at
KLVS, KTCC and KROW overnight.

11

&&

.PREV DISCUSSION...316 AM MDT Thu Mar 19 2020...
.SYNOPSIS...
Strong to very strong west winds will develop most areas this
morning, especially across eastern New Mexico where potentially
damaging winds are likely. Snow and wind will continue in the
northern mountains through much of the day while skies partially
clear elsewhere. A cold front dropping in from Colorado on Friday
will keep the eastern half of the state cold while central and
western areas warm by a few degrees. Warmer temperatures are forecast
areawide over the weekend and into early next week.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH FRIDAY)...
The latest water vapor satellite imagery shows the first upper low
moving toward the Four Corners, with a distinct dry slot punching
northeast across the state and enhancing a line of convection that
is currently trending up as it exits from the east central plains
into the Texas Panhandle. Snow levels are falling across western NM
to around 5K ft., but precipitation is rapidly transitioning to
a pure orographic forcing type as strong winds round the base of the
upper low. Will continue the winter weather messaging for now, with
any additional significant accumulation likely relegated to the
higher peaks and west facing slopes of the west central and northern
mountains. A lee side surface trough is forecast to deepen down to
near 997mb later this morning across eastern Colorado as strong
winds aloft are forced down to the surface across eastern NM. Will
upgrade the High Wind Watch to a Warning and add on a number of
forecast zones to a Wind Advisory across eastern NM. Otherwise, today
will be colder behind a Pacific cold front with below normal
temperatures across much of western and central NM.

The backdoor segment of the cold front will slide down the eastern
plains overnight, providing more cooling going into Friday. The 2nd
upper low, currently over the Great Basin, will fill and wobble
eastward Friday and help to get a few snow showers going over the
northern mountains.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)... Isolated snow showers
continue in the northern mountains Friday night and Saturday. Latest
models develop a relatively weak surface convergence zone across the
northeast quarter of the state, developing an area of light rain
Saturday afternoon. Elsewhere on Saturday, a warming trend will
continue central and west and get underway east. The warming trend
continues Sunday and into early next week. High temperatures rise
above average levels for all areas by Monday. West winds are forecast
to increase Monday as a weak upper-level trough slides eastward
through CO. High temperatures cool by several degrees Tuesday on
brisk westerly winds. Dry and breezy weather Wednesday result in what
looks like the warmest day during the next week. The next storm
system to impact the area remains on tap for Thursday with showers
and mountain snow showers for the northwest third and strong westerly
winds elsewhere.

11/33

&&

.FIRE WEATHER...
Strong winds will develop over the area today, especially across the
eastern half of the state where speeds will easily exceed critical
threshold. However, humidity is forecast to remain below critical
threshold and temperatures will generally be below normal. Winds
will trend down Friday, with below normal temperatures continuing. A
warming/drying trend is forecast Sun/Mon, with daytime temperatures
returning above normal areawide by Monday. Winds will be on the
uptrend from early to mid next week, with increasing potential for
critical fire weather conditions by mid week across the eastern
plains as a west coast trough approaches. Vent rates will generally
be good to excellent through the forecast period, except for a short-
lived dip on Sunday when a weak ridge will move over the region.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for the
following zones... NMZ203.

Winter Weather Advisory until noon MDT today for the following
zones... NMZ202-208.

High Wind Warning until 7 PM MDT this evening for the following
zones... NMZ215-221-223-228-229-231>234.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ212-222-224-227-230-235>240.

High Wind Warning until 7 PM MDT this evening for the following
zones... NMZ226.

Winter Storm Warning until 6 PM MDT this evening for the following
zones... NMZ210-211-213-214.

&&
Hazardous weather outlook, Mar 19, 2:00 AM MST, 8 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
300 AM MDT Thu Mar 19 2020

NMZ201>241-201030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
300 AM MDT Thu Mar 19 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to very strong west winds will develop across much of New
Mexico today, especially from the central mountain chain east. West
winds of 30 to 40 mph with gusts up to 60 mph are expected over much
of the eastern plains, with the strongest winds likely along the
I-40 corridor from Clines Corners into west Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, Mar 19, 7:08 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
808 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     SNOW             5 WSW PREWITT           35.33N 108.12W
03/19/2020  M5.0 INCH        MCKINLEY           NM   TRAINED SPOTTER

0700 AM     SNOW             5 SSW TOADLENA          36.17N 108.93W
03/19/2020  E2.0 INCH        SAN JUAN           NM   OTHER FEDERAL

            NAVAJO WHISKEY CREEK SNOTEL.

0700 AM     SNOW             5 NW CHAMA              36.95N 106.65W
03/19/2020  E2.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            CHAMITA SNOTEL.

0701 AM     SNOW             7 E CANJILON            36.50N 106.31W
03/19/2020  E1.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            BATEMAN SNOTEL.

0721 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
03/19/2020  M2.7 INCH        COLFAX             NM   TRAINED SPOTTER

0739 AM     SNOW             5 ESE RED RIVER         36.68N 105.33W
03/19/2020  E2.0 INCH        COLFAX             NM   OTHER FEDERAL

            RED RIVER PASS SNOTEL.

0740 AM     SNOW             8 NE ARROYO SECO        36.58N 105.45W
03/19/2020  E1.0 INCH        TAOS               NM   OTHER FEDERAL

            TAOS POWDERHORN SNOTEL.

0741 AM     SNOW             TRES RITOS              36.13N 105.52W
03/19/2020  E1.0 INCH        TAOS               NM   OTHER FEDERAL

            TRES RITOS SNOTEL.

0745 AM     SNOW             8 SW ROCIADA            35.76N 105.53W
03/19/2020  E1.0 INCH        SAN MIGUEL         NM   OTHER FEDERAL

            WESNER SPRINGS SNOTEL.

&&

EVENT NUMBER ABQ202001058
EVENT NUMBER ABQ202001059
EVENT NUMBER ABQ202001060
EVENT NUMBER ABQ202001061
EVENT NUMBER ABQ202001062
EVENT NUMBER ABQ202001063
EVENT NUMBER ABQ202001064
EVENT NUMBER ABQ202001065
EVENT NUMBER ABQ202001066

SMS
Local storm report, Mar 19, 8:11 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
911 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             6 ESE MOGOLLON          33.36N 108.70W
03/19/2020  E7.0 INCH        CATRON             NM   OTHER FEDERAL

            SILVER CREEK DIVIDE SNOTEL.

0400 AM     SNOW             6 SSE LUNA              33.73N 108.93W
03/19/2020  E4.0 INCH        CATRON             NM   OTHER FEDERAL

            FRISCO DIVIDE SNOTEL.

&&

EVENT NUMBER ABQ202001067
EVENT NUMBER ABQ202001068

JLS
Local storm report, Mar 19, 8:13 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
913 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             11 WSW BLUEWATER LAKE   35.23N 108.26W
03/19/2020  E9.0 INCH        CIBOLA             NM   OTHER FEDERAL

            RICE PARK SNOTEL.

&&

EVENT NUMBER ABQ202001069

JLS
Local storm report, Mar 19, 8:44 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
944 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             6 ESE MOGOLLON          33.36N 108.70W
03/19/2020  E7.0 INCH        CATRON             NM   OTHER FEDERAL

            SILVER CREEK DIVIDE SNOTEL.

0400 AM     SNOW             6 SSE LUNA              33.73N 108.93W
03/19/2020  E4.0 INCH        CATRON             NM   OTHER FEDERAL

            FRISCO DIVIDE SNOTEL.

0638 AM     SNOW             5 WSW PREWITT           35.33N 108.12W
03/19/2020  M5.0 INCH        MCKINLEY           NM   TRAINED SPOTTER

0700 AM     SNOW             5 NW CHAMA              36.95N 106.65W
03/19/2020  E2.0 INCH        RIO ARRIBA         NM   OTHER FEDERAL

            CHAMITA SNOTEL.

0721 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
03/19/2020  M2.7 INCH        COLFAX             NM   TRAINED SPOTTER

0741 AM     SNOW             TRES RITOS              36.13N 105.52W
03/19/2020  E1.0 INCH        TAOS               NM   OTHER FEDERAL

            TRES RITOS SNOTEL.

0745 AM     SNOW             8 SW ROCIADA            35.76N 105.53W
03/19/2020  E1.0 INCH        SAN MIGUEL         NM   OTHER FEDERAL

            WESNER SPRINGS SNOTEL.

0900 AM     SNOW             11 WSW BLUEWATER LAKE   35.23N 108.26W
03/19/2020  E9.0 INCH        CIBOLA             NM   OTHER FEDERAL

            RICE PARK SNOTEL.

&&

EVENT NUMBER ABQ202001067 ABQ202001068 ABQ202001058 ABQ202001060
ABQ202001062 ABQ202001065 ABQ202001066 ABQ202001069

SMS
Local storm report, Mar 19, 9:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1027 AM MDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     SNOW             THOREAU                 35.40N 108.22W
03/19/2020  M1.0 INCH        MCKINLEY           NM   SOCIAL MEDIA

&&

EVENT NUMBER ABQ202001087

SMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Eastern San Miguel County

When
March 19, 10:00 AM MST to 3:00 PM MST
Where
Eastern San Miguel County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Public
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

A public weather station at Conchas Dam reported sustained winds between 40 mph and 43 mph for several hours.

High Wind, Northeast Highlands

When
March 19, 10:20 AM MST to 3:30 PM MST
Where
Northeast Highlands forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Various stations reported peak wind gusts of 65 to 75 mph in the area around Las Vegas, including 64 mph at the Las Vegas airport and 75 mph at a public weather station near Tecolotito. No damage was reported.

High Wind, Johnson and Bartlett Mesas Including Raton Pass

When
March 19, 11:50 AM MST to 12:50 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

The COOP observer in Capulin reported a small carport had been blown over along with a dead Elm tree. Damage amounts are a rough estimate for the small carport. No injuries were reported.

High Wind, Union County

When
March 19, 12:50 PM MST to 1:00 PM MST
Where
Union County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

The Clayton airpark reported a brief wind gust up to 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873343, 873342, 873345, 873344.